Nevada, 2007

Heat in Nevada, July 3 to 5, 2007

July 3 to 5, 2007 · NWS VEF · 2 events in 1 county or zone

Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days. Several hyperthermia deaths occurred during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 8:00 AM PST, 4 hours earlier.

Area forecast discussion, Jul 3, 8:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT TUE JUL 3 2007

.SYNOPSIS...STRONG HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL
ALLOW FOR RECORD TO NEAR RECORD HIGH TEMPERATURES ACROSS THE AREA
THROUGH THE END OF THE WEEK.
&&

.UPDATE...HIGH PRESSURE TO REMAIN THE DOMINANT FEATURE THROUGH THE
SHORT TERM. OVERALL FORECAST TRENDS ON TRACK WITH NEAR RECORD TO
RECORD TEMPERATURES ACROSS THE EXTREME SOUTHERN PORTION OF THE CWA
TODAY AND THEN SPREADING ACROSS MUCH OF THE CWA THROUGH THE REST OF
THE WEEK. NO UPDATES PLANNED ATTM.
&&

.AVIATION...FOR MCCARRAN...THE MOST NOTICEABLE FEATURE FOR KLAS WILL
BE THE VERY HOT TEMPERATURES THE NEXT FEW DAYS...RANGING FROM 112
TODAY TO 116 THURSDAY. ASIDE FROM THAT THERE WILL BE MOSTLY CLEAR
SKIES TODAY. WINDS NORTHEAST UNDER 10 KNOTS SHIFTING TO THE
SOUTHEAST BY 00Z THIS AFTERNOON. LIGHT SOUTHWEST WINDS WILL BE ON
TAP AFTER 03Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: EXTREMELY HOT TEMPERATURES THROUGH AT LEAST FRIDAY
WILL COVER THE AREA. SOUTHWEST WINDS 10 TO 20 MPH WITH OCCASIONAL
GUSTS NEAR 30 MPH CAN BE EXPECTED DURING THE AFTERNOON HOURS THROUGH
WEDNESDAY. WINDS WILL QUICKLY DIMINISH AFTER SUNSET.
&&

.PREV DISCUSSION...231 AM PDT SHORT TERM...AREA OF HIGH PRESSURE
CENTERED OVER WEST CENTRAL ARIZONA MONDAY AFTERNOON WILL EXPAND FROM
THE MOJAVE DESERT NORTHWARD AND ENCOMPASS THE GREAT BASIN AND MOJAVE
DESERT THE REST OF THE WEEK. AS THE AIR SINKS/COMPRESSES UNDER THE
STRONG HIGH...TEMPERATURES WILL CONTINUE TO GET HOTTER AS AIR MASS
HEATS UP. 00Z NGM/NAM MOS GUIDANCE TEMPERATURES CONTINUE TO RUN 2-4
DEGREES WARMER THAN THE GFS. LOOKING BACK THE PAST SEVERAL DAYS
REALITY HAS BEEN SOMEWHERE IN THE MIDDLE. THIS HEAT WAVE WILL NOT BE
AS OPPRESSIVE AS THE JULY 2005 EVENT WHERE WE ENDURED 7 CONSECUTIVE
DAYS WITH TEMPERATURES AT OR ABOVE 113 DEGREES...TOPPED OFF BY 117
DEGREES ON JULY 19.

.LONG TERM...THE STRONG HIGH PRESSURE THAT HAS BROUGHT THE VERY HOT
TEMPERATURES TO THE AREA IN THE FIRST PART OF THE WEEK IS GOING TO
WEAKEN SOME AND SHIFT EAST IN RESPONSE TO A TROUGH MOVING THROUGH
THE PACNW THIS WEEKEND. TEMPERATURES WILL LOWER AS A RESULT OF THE
LOWER HEIGHTS. ANOTHER ITEM OF NOTE IS THE GFS AND DGEX CONTINUE TO
BRING IN SOME MOISTURE FROM THE SOUTHEAST INTO OUR SOUTHERN FORECAST
AREA. I HAVE UPPED THE THE POPS A BIT IN
MOHAVE...LINCOLN...ESMERALDA AND NYE COUNTIES SO THAT SOME
THUNDERSTORM VERBIAGE WILL APPEAR THERE SUNDAY.
&&

.FIRE WEATHER...STRONG HIGH PRESSURE WILL REMAIN OVER THE REGION
THROUGH THE END OF THE WEEK. RELATIVE HUMIDITY VALUES WILL CONTINUE
TO FALL INTO THE SINGLE DIGITS DURING THE AFTERNOONS WITH ONLY MID
TEENS EXPECTED OVERNIGHT IN MOST AREAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING ZONES 16-17-20-21-22 THIS AFTERNOON
      THROUGH THURSDAY EVENING.
      EXCESSIVE HEAT WATCH ZONES 16-17-20-21-22 THURSDAY NIGHT
      THROUGH FRIDAY EVENING.
.AZ...EXCESSIVE HEAT WARNING ZONES 2-3-36 THIS AFTERNOON
      THROUGH THURSDAY EVENING.
      EXCESSIVE HEAT WATCH ZONES 2-3-36 THURSDAY NIGHT THROUGH
      FRIDAY EVENING.
.CA...EXCESSIVE HEAT WARNING ZONES 522 THROUGH 527 THIS
      AFTERNOON THROUGH THURSDAY EVENING.
      EXCESSIVE HEAT WATCH ZONES 522 THROUGH 527 THURSDAY NIGHT
      THROUGH FRIDAY EVENING.
&&

JENSEN/PIERCE/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 5:20 AM PST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
620 AM PDT TUE JUL 3 2007

AZZ002-003-036-CAZ522>524-526-527-NVZ016-017-020>022-040430-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
620 AM PDT TUE JUL 3 2007 /620 AM MST TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE HAS SET UP OVER THE SOUTHWEST STATES AND IS
BRINGING VERY HOT AND DANGEROUS TEMPERATURES TODAY. AN EXCESSIVE
HEAT WARNING IS IN EFFECT FOR TODAY FOR ELEVATIONS BELOW 400 FEET
IN SOUTHERN NEVADA...SOUTHEAST CALIFORNIA...AND NORTHWEST ARIZONA.
DAILY RECORD HIGH TEMPERATURES WILL BE THREATENED. THOSE PLANNING TO
BE OUTSIDE DURING THE HOLIDAY PERIOD SHOULD STAY TUNED TO THE
LATEST FORECASTS AND BE PREPARED FOR EXTREME HEAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH THURSDAY EVENING AS
THE HIGH PRESSURE STAYS ANCHORED OVER THE AREA. THURSDAY WILL SEE
THE HIGHEST TEMPERATURES OF THIS EVENT. AN EXCESSIVE HEAT WATCH IS
IN EFFECT FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
July 3, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Heat, Las Vegas Valley

When
July 5, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2007-07-0370MaleVehicle/Towed TrailerDirect
Heat, Las Vegas Valley2007-07-0568MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51611, 59229.